Alert archive / Colorado / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 22, 2006, 4:10 PM MDT for Archuleta County, Hinsdale County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2006, 4:10 PM MDT (22:10 UTC)
- Expired
- May 22, 2006, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties Archuleta County, CO, Hinsdale County, CO
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 3044 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KGJT 222209
SVRGJT
COC007-053-222300-
/O.NEW.KGJT.SV.W.0013.060522T2210Z-060522T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT MON MAY 22 2006
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO.
HINSDALE COUNTY IN SOUTHWEST COLORADO.
* UNTIL 500 PM MDT.
* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES EAST OF SILVERTON TO 21 MILES
NORTHWEST OF PAGOSA SPRINGS TO 10 MILES SOUTHWEST OF PAGOSA
SPRINGS...AND MOVING NORTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR PAGOSA SPRINGS BY 415 PM MDT.
NEAR LAKE CITY BY 430 PM MDT.
STRONG WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 3784 10751 3749 10729 3706 10710 3766 10658
3808 10675 3814 10700 3814 10725
$$1 follow-up statement
000 WWUS55 KGJT 222244 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 PM MDT MON MAY 22 2006 COC007-053-222255- /O.CAN.KGJT.SV.W.0013.000000T0000Z-060522T2300Z/ HINSDALE CO-ARCHULETA CO- 445 PM MDT MON MAY 22 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ARCHULETA AND HINSDALE COUNTIES HAS BEEN CANCELLED... AT 436 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:03 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 3:03 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT MON MAY 22 2006
...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS THIS EVENING...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT...MAIN CONCERN THIS EVENING WILL BE THE EFFECTS FROM THE
NEGATIVELY TILTED SHORTWAVE AND ITS ASSOCIATED COLD FRONT.
THUNDERSTORMS DEVELOPED EARLY TODAY AND THEY HAVE BEEN ENHANCING
THE ALREADY STRONG GRADIENT WINDS. WHILE MOST STORMS HAVE NOT
PRODUCED SVR TSTM WINDS...WIND GUSTS HAVE REACHED WIND ADVISORY
CRITERIA AT MANY LOCATIONS. THEREFORE HAVE EXPANDED THE WIND
ADVISORY AREA ACROSS THE ENTIRE FORECAST AREA. HAVE ONLY RECEIVED A
FEW REPORTS OF SMALL HAIL SO FAR...BUT THIS MAY BECOME MORE OF AN
ISSUE EARLY THIS EVENING AS THE FRONT GETS CLOSER. HOWEVER...THE
FRONTAL TIMING WILL BE AFTER MAX HEATING. ALSO THE EXTENSIVE CLOUD
COVER HAS ACTED TO SUPPRESS THINGS A LITTLE. WIND ADVISORY WILL
CONTINUE UNTIL 9 PM. ONCE THE FRONT MOVES EAST...WINDS AND
THUNDERSTORMS WILL DIMINISH. HOWEVER SOME STORMS MAY CONTINUE THROUGH
THE NIGHT...MAINLY OVER THE NORTH AND EAST. TEMPS WILL REMAIN WARM
TONIGHT IN SPITE OF THE COOLER TEMPS ALOFT DUE TO THE PCPN
AND WIDESPREAD CLOUDS.
FIRE WEATHER...WILL KEEP UP THE RED FLAG WARNING FOR WESTERN COLORADO
UNTIL IT IS SCHEDULED TO EXPIRE AT 8 PM...OR UNTIL WE GET MORE
REPORTS OF WETTING RAINS. STORMS ARE MOVING SO FAST THAT LOCATIONS
HAVE HAD A HARD TIME RECEIVING A TENTH OF AN INCH OF RAIN IN SPITE OF
SOME GOOD RAINFALL RATES. SO LOTS OF LIGHTNING WITH LITTLE RAINFALL
WILL CONTINUE FOR AWHILE.
TUESDAY-WEDNESDAY...NAM AND GFS40 IN GOOD LARGE SCALE AGREEMENT. BY
TUESDAY...THE TROUGH QUICKLY EJECTS OUT OF THE AREA TO THE
NORTHEAST...WITH LINGER MID LEVEL MOISTURE AND LOW THETA-E AIR ALOFT
KEEPING POSTFRONTAL THUNDERSTORMS A POSSIBILITY OVER THE NORTHERN
MOUNTAINS THROUGH EARLY TUESDAY AFTERNOON. BY TUESDAY EVENING...
SUBSIDENCE ALOFT WILL SQUASH FURTHER CUMULUS DEVELOPMENT AND THE
LOWER LEVELS WILL DRY QUICKLY. TEMPERATURES WILL DROP QUITE A BIT
OVERNIGHT ON TUESDAY AS SKIES WILL BECOME MOSTLY CLEAR AND WINDS
SLACKEN OFF QUITE A BIT. HIGH PRESSURE ALOFT WILL BE IN FULL EFFECT
BY WEDNESDAY DURING THE DAY...WITH A WARMING TREND TO LAST INTO THE
EXTENDED FORECAST PERIOD.
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY NIGHT)...
BOTH GFS40 AND DGEX PRODUCE A LOW AMPLITUDE RIDGE IS EXPECTED
TO STRETCH ACROSS THE WESTERN CONUS...WITH ITS LOW AMPLITUDE NATURE
UNABLE TO TAP INTO ANY BAJA MOISTURE...BUT RATHER THE FLOW ORIGINATES
FROM OVER THE COLD WATERS OF SOUTHWEST COASTAL CALIFORNIA. LIMITED
MOISTURE AND STRONG SUBSIDENCE WILL RESULT IN A WARMING TREND FROM
BEGINNING PERIOD THROUGH SATURDAY AFTERNOON. BY SATURDAY
AFTERNOON...A COLD PACIFIC TROUGH IS ANTICIPATED TO IMPINGE ON THE
RIDGE...WITH A TIGHTENING HEIGHT GRADIENT ALOFT AND A TIGHTENING
ZONAL PRESSURE GRADIENT NEAR THE SURFACE. IN THIS SCENARIO...
SOUTHWESTERLY WINDS WILL BECOME STRONG NEAR THE SURFACE AND WILL
ACCELERATE DRYING OF THE SURFACE ACROSS THE AREA. THESE GUSTY WINDS
AND THE DRYING POTENTIAL MAY BE CAUSE FOR FIRE WEATHER CONCERNS
DURING THE LATTER HALF OF THE WEEKEND. DGEX SHOWS THIS NORTHWESTERLY
TROUGH MOVING THROUGH THE NORTHERN HALF OF THE FORECAST AREA
BEGINNING EARLY SUNDAY...WHEREAS THE GFS40 SHOWS THE TROUGH LIFTING
INTO THE NORTHERN ROCKIES INSTEAD. THERE SEEMS TO BE NO EVIDENCE OF
WHY THE GFS DOES NOT KEEP THIS SYSTEM PROGRESSIVE...AS NO BLOCKING
FROM DOWNSTREAM RIDGE IS APPARENT AT AS OF 12Z MODEL RUN...EVEN
THOUGH LAST DGEX RUN IS FROM 06Z. PRECIPITATION WITH THE SUNDAY AND
MONDAY TROUGH APPEAR TO BE MOSTLY AT HIGH ELEVATIONS...AS THE COOL
PACIFIC NORTHWEST MOISTURE TAP MAY BE LACK IN DEEP MOISTURE...
HOWEVER THE BAROCLINIC ZONE DEVELOPS NICELY OVER EASTERN UTAH ON
SUNDAY AFTERNOON...AND DECREASES IN INTENSITY BY LATE MONDAY.
53 ZUMPFE
&&
.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8500
FEET UNTIL 8 PM MDT THIS EVENING.
WIND ADVISORY FOR WESTERN COLORADO UNTIL 9 PM THIS EVENING.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 7500 UNTIL 8 PM
MDT THIS EVENING.
WIND ADVISORY FOR EASTERN UTAH FROM UNTIL 9 PM THIS EVENING.
&&
ELH/DEZ/HLO/MMHazardous weather outlook, May 22, 6:00 AM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON MAY 22 2006 COZ001>014-017>023-UTZ022>025-027>029-231200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON MAY 22 2006 ...WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO FROM NOON TO 9 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. THESE THUNDERSTORMS WILL GENERATE STRONG DOWNBURST WINDS WITH SOME GUSTS REACHING 45 MPH. IN ADDITION...SMALL HAIL WILL OCCUR OVER THE MOUNTAINS AND NORTHWEST COLORADO. THE STRONGEST THUNDERSTORMS MAY BE SEVERE WITH POSSIBLE DAMAGING WIND REACHING 60 MPH OR LARGE HAIL. ALSO...ERRATIC THUNDERSTORM WINDS...LOW RELATIVE HUMIDITY AND DRY LIGHTNING HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING TODAY FOR WESTERN COLORADO AND SOUTHEAST UTAH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:31 AM MDT | Wind Advisory | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 16 hr |
| May 22, 7:00 AM MDT | Red Flag Warning | GJT | Dolores, Eagle, Garfield, La Plata, Mesa, Moffat and 5 more | 13 hr |
| May 22, 1:17 PM MDT | Severe Thunderstorm Warning | GJT | Moffat | 28 min |
| May 22, 2:19 PM MDT | Severe Thunderstorm Warning | GJT | Routt | 41 min |
| May 22, 3:18 PM MDT | Severe Thunderstorm Warning | GJT | Archuleta, Hinsdale, La Plata | 42 min |
| May 22, 4:48 PM MDT | Severe Thunderstorm Warning | GJT | Gunnison, Pitkin | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.